Colorado, 2023Flood in Colorado, May 10, 2023
May 10, 2023 · NWS GJT · 1 event in 1 county or zone
Accelerated snowmelt from a near-record snowpack due to above normal temperatures produced high and fast flow on drainages in La Plata County. As a result, flooding compromised The Oxbow Preserve along the Animas River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Accelerated snowmelt from a near-record snowpack due to above normal temperatures produced high and fast flow on drainages in La Plata County. As a result, flooding compromised The Oxbow Preserve along the Animas River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 10, 4:31 AM MST, 3 hours 29 minutes earlier.
Area forecast discussion, May 10, 4:31 AM MST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
531 AM MDT Wed May 10 2023
.SHORT TERM...(Today through Friday)
Issued at 247 AM MDT Wed May 10 2023
IR satellite imagery is showing plenty of cloud cover just to our
west and these clouds will be slowly entering our CWA through the
day. These clouds are in response to cyclonic flow ahead of an
area of low pressure that is at the base of a negatively tilted
trough. This disturbance will be supported by a 100kt jet streak
that will be moving through the base of said trough this morning.
Chances will start increasing later this afternoon for some stray
showers, maybe a quick storm, for much of the CWA but QPF will be
minimal. QG forcing, according to several deterministic models,
will be impressive as the low moves across the area and will
provide plenty of lift as the afternoon wears on thus the precip.
Heading to the overnight hours, the last few NBM model runs have
been fairly consistent with bringing advisory level snowfall
amounts for portions of the Rockies. Snow levels will be high, as
we'd expect nearing mid-May, but a quick 6 to 10 inches above 10K
feet can't be ruled out. The good news is that any mountain
passes that may see some accumulating snowfall will see this snow
quickly melt once the sun comes up. For today then, increasing
clouds with some light precip starting later this evening with
snow for the higher elevations after midnight and rain at the
lower elevations. QPF amounts away from the higher terrain should
be around 0.1 inches or so though some heavier bands will likely
setup as energy rotates around the low during the day Thursday.
Where these bands will setup is the tricky bit but for now it
looks like the northern valleys are favored and areas along the
eastern portions of the CWA.
By Friday, the low will have shifted to eastern Colorado while we
contend with a few lingering showers over the higher terrain,
mainly for the northern mountains. Northwesterly flow will keep
highs several degrees below more seasonal highs. Mostly cloudy
skies will be the rule from the central mountains up through much
of the northern valleys while partly cloudy skies make a return to
the west and south.
.LONG TERM...(Friday night through Tuesday)
Issued at 247 AM MDT Wed May 10 2023
The long term period is just...odd. Several pieces of energy will
move through the region Saturday and work on moisture that will
have moved up from the Gulf of Mexico. As the day progresses,
models want to close off a low over the CWA and the move it
westward while keeping moisture streaming into the area and
bringing rounds of precip into the CWA through the weekend.
Actually, the trend continues through the remainder of the
longterm period with widespread rain/showers/mountain snows
possible Monday and Tuesday. Let's just say unsettled weather
continues with cooler temperatures expected and showers and some
afternoon/evening storms possible. Not the highest confidence with
any solutions yet. Time will tell.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 528 AM MDT Wed May 10 2023
Few to scattered skies will become broken from west to east as
they day progresses with broken to overcast skies expected between
18 to 00Z. Some gusty afternoon winds are also possible ahead of
the next system. Midlevel clouds will become predominant by around
21Z. ILS breakpoints may be met at mountain TAF sites heading
towards 06Z tomorrow. A few showers, maybe a quick storm, are also
possible this afternoon but confidence not there to include for
most TAF sites.
&&
.HYDROLOGY...
Issued at 411 AM MDT Tue May 9 2023
The river hydrographs continue a declining trend as runoff has
slowed. The lower Green River is the exception with Yampa basin
water continuing to make it's way downstream to the Colorado.
The Flood Advisory for the Dolores to the confluence with the San
Miguel River and the Flood Warning beyond this point to the
confluence with the Colorado remains in place.
Warming temperatures and the upcoming precipitation event are
expected to lead to more runoff and likely more flooding issues.
Cooler temperatures Thursday and Friday will certainly help with
snowmelt rates. Regardless, hazardous conditions remain as most
streams and rivers will continue to run cold, fast, and well above
normal volume.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flood Watch from Friday evening through Monday morning for
COZ001-002.
Winter Weather Advisory from midnight tonight to midnight MDT
Thursday night for COZ009-010-012-013-018.
UT...None.
&&
SHORT TERM...TGR
LONG TERM...TGR
AVIATION...TGR
HYDROLOGY...TGJTHazardous weather outlook, May 10, 2:38 AM MST, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
338 AM MDT Wed May 10 2023
COZ001>014-017>023-UTZ022>025-027>029-111345-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
338 AM MDT Wed May 10 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
A few showers and thunderstorms will be possible this afternoon
and evening ahead of the next system. Accumulating snow is
expected after midnight tonight with 6 to 10 inches possible above
10K feet. Winter weather advisories have been issued to account
for the snow.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Unsettled weather will remain in the forecast as the system that
brings the snow slowly lifts to the northeast. Once that passes,
several pieces of energy will move through eastern Utah and
western Colorado from time to time bringing periods of showers and
thunderstorms.
Water levels will continue to run high until further notice with
above normal snowpack still in place in the high country.
Warming temperatures have produced an uptick in snowmelt
resulting in higher stream volumes across the area. Snowfall and
rainshowers may exacerbate the flooding issues. Numerous flood
products have been issued.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
Flood, La Plata
- When
- May 10, 8:00 AM MST to 9:00 AM MST
- Where
- La Plata County, 2.67 mi NNE of Durango to 2.57 mi NNE of Durango
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 37.306, -107.862
Warm temperatures increased snowmelt and caused flooding at the Oxbow Preserve along the Animas River, which led to its closure.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, May 10, 2023$500,000 · EF1 · 57 events
- Winter Storm and Flooding in Colorado, May 10 to 13, 2023$2.6 million · 9 events
- Wildfire in New Mexico, May 10 to 15, 2023$250,000 · 1 event
- Flash Flood and Heavy Snow in Colorado, May 10 to 17, 20231 in hail · 38 events
- Tornado and Flash Flooding in Kansas, May 10, 2023$16,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in New Mexico, May 10, 20231 in hail · 17 events
- Flash Flooding and Flood in Alabama, May 10, 2023$5,000 · 52 kt wind · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 10, 202350 kt wind · 7 events
- Hail in Iowa, May 10, 20232 in hail · 6 events
- Hail and Damaging Winds in Missouri, May 10, 20231.5 in hail · 5 events
- Hail and Damaging Winds in Tennessee, May 10, 2023$7,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Texas, May 10, 20231 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086425.